While some people do experience a loss of appetite with their depression the majority of those who suffer have to deal with the unfortunate side effect of weight gain. A March 2010 review of 15 studies, published in the Archives of General Psychiatry, linked obesity to a greater risk of developing depression – and vice versa. But do people gain weight because they are depressed? Or do they become depressed because of the excess pounds they are carrying? Or are anti-depressant medications causing weight gain?
In 2009, researchers at the University of Alabama at Birmingham reported that depressed people tend to gain weight faster than people who aren’t depressed. “Our study is important because if you are interested in controlling obesity, and ultimately eliminating the risk of obesity-related diseases, then it makes sense to treat people’s depression. It’s another reason to take depression seriously and not to think about it just in terms of mental health, but to also think about the physical consequences of mental health problems,” said Needham, a professor in the UAB department of sociology and social work.
Depression definitely comes with symptoms that can worsen obesity – unhealthy nutrition, appetite changes, lack of energy, and lack of motivation to do anything. We know that depression and bipolar depression slows down your metabolism. Depression also depletes our willpower, making us less likely to avoid eating unhealthy foods and causes us to crave high-fat foods and sugar. And unfortunately, the anti-depressants you are taking are working against you as well.
Experts say that for up to 25% of people, most antidepressant medications — including the popular SSRI drugs like Lexapro, Paxil, Prozac, and Zoloft — can cause a weight gain of 10 pounds or more. A review published in 2003 in the Cleveland Clinic Journal of Medicine stated that while weight gain is a possible side effect with SSRI antidepressant drugs, it may be more likely to occur after six months or more of use. But SSRIs aren’t the only class of antidepressants that may have weight gain as a side effect. Other antidepressant medications, including tricyclics and MAO inhibitors, may also cause patients to gain weight with both long-term and short-term use.
The good news is that Ketamine infusion therapy does not cause weight gain. In fact, many of our patients report weight loss. This is because they are able to wean themselves off medications and their improved mood allows them to focus on a healthier lifestyle. Tim, a Ketamine Wellness Center patient who has lost over 35 pounds agrees “I would turn to carbs for that temporary feel good feeling. After Ketamine treatments helped with my depression my cravings stopped. And getting off my oral depression medications helped a lot!” Depression and weight gain don’t have to go hand in hand. If you are tired of the weight gain and other side effects from anti-depressant medications and are ready for a truly remarkable treatment, give us a call. There is hope. There is help. 855-KET-WELL
Dr. Mark Murphy is the Medical Director for Ketamine Wellness Centers, Inc.